Despite rhabdomyolysis being mostly associated with statins, scientific evidences from literature also support the involvement of antiepileptic drugs, such as phenobarbital and phenytoin.1
Recently, a case of this syndrome was reported in a 27 years old patient under monotherapy of levetiracetam, a drug considered safe and commonly used as anti-epileptic in children.2
Rhabdomyolysis is a side effect rarely induced by levetiracetam; the reported cases up to date do not identify the anti-epileptic as the exclusive cause of the syndrome onset, suggesting instead that combination therapies (valproate, phenytoin, oxcarbazepine, clobazam and propofol) could have a possible involvement in causing the muscular damage.
So far, no studies have been carried out to investigate the possible clinical impact of iatrogenic rhabdomyolysis induced by levetiracetam, nor any information is available on the pharmacological mechanism responsible for the onset of the reaction.
Analysis of the FAERS database
In order to investigate the potential causal correlation and evaluate its consequences on the clinical practice, we carried out a retrospective analysis of rhabdomyolysis spontaneous reports in the American database FAERS (FDA Adverse Event Reporting System), where levetiracetam has been indicated as suspected drug, using a standardised MEdDRA query for the identification of rhabdomyolysis/myopathy cases. We used the Naranjo algorithm to assess the causal relation in each case and we used Micromedex® to identify drug-to-drug interactions (DDI) involved in the onset of rhabdomyolysis.
We identified 48 rhabdomyolysis reports in which levetiracetam resulted as suspected drug, with a sensible increase in the number of reports within the years (from 3 in 2004 to 16 in 2015). Among these, 8 (16.6%) involved pediatric patients, 35 (73%) adults and the other 5 (10.4%) did not provide information about the age. Levetiracetam was the only suspected drug in 20 reports (41.6%), whilst in the remaining 28 (58.4%) other co-suspected drugs were listed, the majority of which might have caused rhabdomyolysis: lamotrigine (8 reports), phenytoin (6 report), valproic acid (5 reports) and venlafaxine (4 reports). No relevant drug-to-drug interactions were reported. The causal correlation resulted plausible for every case, with an average onset time of 1-2 days, in line with the other cases described in literature.2-4
Possible mechanism of action
Even though the exact mechanism of action of levetiracetam is not entirely know yet, the most accredited hypotheses state that the anticonvulsant effect is due to the binding of the drug with the synaptic vesicle SV2A.5
SV2A is a membrane glycoprotein present in the secretory vesicles of endocrine and presynaptic cells, where it increases the low-frequency neurotransmission selectivity, stimulating the vesicles fusion. The role played by this protein in the onset of epileptic seizures has been demonstrated in SV2A-knockout mice, which die few weeks after birth because of severe seizures.6 Besides, it has been demonstrated7 that SV2A can also be found in mice slow-twitch muscle fibres, which are innervated by small motor neurons that transmit stimuli at low frequency. Slow-twitch fibres use mainly an oxidative-type mechanism to break down glucose and produce energy (ATP) and are therefore much richer in myoglobin8 than fast-twitch fibres. If SV2A was expressed at muscle level in human too, this could explain why backache is one of the first symptom of rhabdomyolysis, as postural dorsal muscles are slow-twitch.
Levetiracetam seems also able to potentiate the cholinergic transmission6 like oxiracetam, with whom it shares a pyrrolidone nucleus, and it is enantiomer of etiracetam, an acetylcholine antagonist. The increase in neuromuscular transmission with consequent increase in muscular stress and energy depletion could enhance the patient's susceptibility to develop rhabdomyolysis.
Rhabdomyolysis is a known adverse effect associated to the use of levetiracetam; considering the time correlation between the drug administering and the onset of the event, it is likely to hypothesise a chronological plausibility for all the cases extrapolated from FAERS. Although it is a rare event, our analyses support the need for further investigations.
It is important to underline that antiepileptic combination therapies and the disease itself could have played a role in the onset of the syndrome, predisposing the patient to develop the characteristic signs and symptoms.7
- Current Opinion in Pediatrics 2004;16:206-10.
- Muscle Nerve 2017;56:E1-E2.
- Acta Neurol Belg 2016;116:369-70. CDI
- Case Rep Pediatr 2016;7873813. CDI
- Proc Natl Acad Sci USA 2004;101:9861-6. CDI NS
- Neuron 1999;24:1003-16.
- Development 2010;137:3489-99. CDI
Sara Scibelli, Elisabetta Cesari, Carla Carnovale, Marta Gentili, Emilio Clementi, Sonia Radice
Clinical Pharnacology Unit, Biomedical and Clinical Sciences Departement "L. Sacco", University Hospital "L. Sacco", University of Milan